Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
135 Doctors are Online

Bleeding in brain due to hitting head, put on induced coma, on ventilator. Had seizures when off ventilator. What to do ?

My grandmother 72, had a fall last week on ice and hit her head which caused bleeding on her brain. She was confused and dazed after the fall. She didn t recognize one of her grandsons. She was admitted to the hospital and they put her in an induced coma and on a ventilator. We were told that the x-rays/ MRI scan showed that bleeding on her brain was not as bad as they thought. She ended up having 2 seizures when they attempted to take ventilator out. They did give her some kind of seizure medicine as well. They took her off the drugs for induced coma 3 days ago and she still has not awakened. She does move her toes from time to time when we talk to her but nothing else. How long does it take to awaken after something like? I do understand that she may have injured her brain more severe then they are saying but is this unusual? Please help...any kind of assistance is appreciated..Thanks
Asked On : Fri, 1 Mar 2013
Answers:  1 Views:  217
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Neurologist, Surgical 's  Response

Usually patients with sedation on board tend to wake up anywhere from few hours to 72 hours after taking the sedation off. However, in the elderly this can be more delayed. Further, the anti-seizure medications that were given also cause sedation and could be delaying her waking up. However, all this depends on where exactly she has bled and whether there is and bruising of the brain itself. With the initial CT scan what the doctors meant when they said the bleeding was not as bad as they though must have been that they expected a bigger clot that would have needed surgery. Howver, how much injury the brain itself would have sustained, only time will tell and follow-up scans can throw some light on it.

Hope this helps.
Answered: Tue, 12 Mar 2013
I find this answer helpful

 1 user finds this helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor